ECE2013 Poster Presentations Clinical case reports - Thyroid / Others (62 abstracts)
Thyrotoxic periodic paralysis (TPP) is uncommon complication of Graves disease mainly observed in young males of Asian origin. It is rarely seen among white hyperthyroid patients (0.10.2%), usually presented as lower extremities muscle weakness of sudden onset, probably cause by hypokalemia. Possible mechanism of hypokalemia is an increased sodiumpotassiumadenosine triphosphatase pump activity with consequent massive shift og potassium from extracellular to the intracellular compartment, with no change in the total body potassium levels.
We presented a 33-year-old Caucasian male with significantly increased levels of free thyroxine associated with newly diagnosed diffuse toxic goitre. Unexpectedly, patient experienced sudden muscle weakness with immobility at the second hospital day. Because of suspicion that this condition was an adverse effect of propylthiouracil (PTU), drug was immediately stopped. Repeated biochemistry findings revealed extremely low levels of serum potassium and elevated creatine phosphokinase levels (CPK). With careful potassium substitution via parenteral and oral route as well by management with nonselective beta blocker propranolol, gradual restoration of muscle strength and full mobility was achieved within few hours. Control biochemistry showed normal potassium levels. Further thyrosuppresive treatment was continued with methimazole and propranolol until euthyroid state was achieved. Then the patient underwent total thyroidectomy.
Despite the fact that is rare condition, clinicians must bear on mind the possibility of TPP presence mostly registered in the males and on the beginning of Graves disease management.